Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 62, NWS Bismarck, ND

July 5, 2014Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2014, 5:15 PM MDT for Hettinger County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 5:15 PM MDT (23:15 UTC)
Expired
Jul 5, 2014, 5:45 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:28 PM MDTHAIL 1.7513 Nne Mott, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS53 KBIS 052315
SVRBIS
NDC041-052345-
/O.NEW.KBIS.SV.W.0062.140705T2315Z-140705T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM MDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 545 PM MDT

* AT 514 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  MOTT...OR 35 MILES NORTHEAST OF HETTINGER...AND MOVING NORTHEAST AT
  25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HETTINGER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4648 10250 4663 10213 4663 10208 4658 10206
      4643 10205 4638 10248
TIME...MOT...LOC 2316Z 244DEG 23KT 4647 10233

HAIL...1.50IN
WIND...60MPH

$$

HEINERT
1 follow-up statement
157 
WWUS53 KBIS 052332
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT SAT JUL 5 2014

NDC041-052345-
/O.CON.KBIS.SV.W.0062.000000T0000Z-140705T2345Z/
HETTINGER ND-
532 PM MDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HETTINGER COUNTY UNTIL 545 PM MDT...

AT 530 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF MOTT...OR 39 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 25
MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HETTINGER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4650 10233 4661 10214 4662 10209 4658 10206
      4643 10205 4641 10234
TIME...MOT...LOC 2333Z 244DEG 23KT 4651 10215

HAIL...1.50IN
WIND...60MPH

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:42 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 5, 4:42 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SAT JUL 5 2014

.UPDATE...
ISSUED AT 534 PM CDT SAT JUL 5 2014

AS OF 2335 UTC...TWO CELLS NEAR SUPERCELL ORGANIZATION HAVE
FORMED ACROSS FAR NORTHWEST SOUTH DAKOTA AND SOUTHWEST NORTH
DAKOTA. THIS AREA IS BEING MONITORED FOR A POTENTIAL SEVERE
THUNDERSTORM WATCH PER SPC MCD #1277. FOLLOWING THE 20/21 UTC
RAP/HRRR...HAVE FOCUSED THE HIGHEST POPS ALONG AND SOUTH OF THE
I-94 CORRIDOR...WITH THEIR CURRENT HANDLING OF CONVECTION NORTH OF
THE INTERSTATE A BIT OVERDONE WITH THEIR LATEST ITERATIONS. GIVEN
HIGH LCLS AND FREEZING LEVELS...DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH HAIL GROWTH AND TORNADO POTENTIAL LIMITED BY THE
WARM ENVIRONMENT AND HIGH STORM BASES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)

ISSUED AT 318 PM CDT SAT JUL 5 2014

MODERATELY UNSTABLE ACROSS THE REGION THIS AFTERNOON WITH STRONG
MID LEVEL LAPSE RATES EXTENDING INTO SOUTH CENTRAL NORTH DAKOTA.
STILL HAVE SOME CONVECTIVE INHIBITION TO OVERCOME. SHORTWAVE
TROUGH MOVING THROUGH MONTANA THIS AFTERNOON SHOULD EVENTUALLY
PROVIDE LIFT ACROSS THE REGION AND A FRONTAL BOUNDARY LYING
ACROSS CENTRAL NORTH DAKOTA SHOULD PROVIDE THE FOCUS FOR
THUNDERSTORMS THIS EVENING. NAM BUFKIT SOUNDINGS SHOW THERE IS A
NARROW WINDOW FOR CONVECTION ACROSS THE WEST BEFORE THE CAPE
VANISHES AND THE FOCUS WILL SHIFT TO THE CENTRAL AND EAST THIS
EVENING AND OVERNIGHT. WILL MENTION POSSIBILITY OF STRONG WIND AND
LARGE HAIL IN THE FORECAST THIS EVENING AND EARLY MORNING.
LIFTING CONDENSATION LEVELS ARE RELATIVELY HIGH SO TORNADO
THREAT NOT VERY LARGE. ON SUNDAY COOLER NORTHWEST FLOW/LOW LEVEL
COOLING WILL LIMIT THE CONVECTIVE POTENTIAL. HOWEVER DID ADD A
SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON NORTHWEST WHERE
JET STREAM ENERGY MIGHT SUPPORT SOME WEAK CONVECTION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)

ISSUED AT 318 PM CDT SAT JUL 5 2014

FORECAST HIGHLIGHTS IN THE LONG TERM WILL BE PERIODIC
SHOWER/THUNDERSTORM CHANCES SUNDAY NIGHT THROUGH SATURDAY...ALONG
WITH A COOL PERIOD FOLLOWED BY ANOTHER WARM UP.

OUR ABOVE NORMAL TEMPERATURES COME TO AN END AS UPPER LEVEL FLOW
TURNS NORTHWEST. HIGHS WILL GENERALLY RANGE FROM THE MID TO UPPER
70S NORTH TO LOWER 80S SOUTH THROUGH TUESDAY. UPPER LEVEL RIDGING
THEN BUILDS OVER THE AREA MID TO LATE WEEK BRINGING TEMPERATURES
BACK ABOVE NORMAL.

OUR NORTHWEST FLOW WILL CONTINUE TO BRING A SERIES OF UPPER
IMPULSES THROUGH THE NORTHERN PLAINS...KEEPING DAILY THUNDERSTORM
CHANCES IN THE FORECAST...ALTHOUGH ALSO WITH A FEW DRY PERIODS.
WILL SEE A LEAD IMPULSE PUSH THROUGH THE NORTHERN PLAINS SUNDAY
NIGHT...FOLLOWED BY A MORE SIGNIFICANT WAVE DROPPING THROUGH THE
LOCAL AREA MONDAY/MONDAY EVENING. THE ECMWF STILL SHOWS A STRONGER
WAVE AND A LITTLE FARTHER WEST THAN THE GFS/GEM...BRINGING SHOWERS
AND THUNDERSTORMS TO THE ENTIRE FORECAST AREA. THE GFS/GEM KEEP
PRECIPITATING CONFINED TO MAINLY EASTERN PORTIONS OF CENTRAL NORTH
DAKOTA INTO EASTERN NORTH DAKOTA. A BLENDED SOLUTION KEEPS A
SLIGHT CHANCE IN THE WEST WITH CHANCE POPS EAST.

THE ECMWF THEN BRINGS ANOTHER STRONGER SHORTWAVE TROUGH INTO THE
AREA ON FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS...THEN
COOLS THINGS DOWN AS WE HEAD INTO NEXT WEEKEND. THE GFS KEEPS MOST
OF THE ENERGY WITH THIS SYSTEM WELL NORTH OF THE LOCAL AREA...BUT
A SURFACE TROUGH EXTENDING SOUTH FROM CANADA WILL PROVIDE A FOCUS
MECHANISM FOR POSSIBLE THUNDERSTORMS BOTH FRIDAY AND
SATURDAY..WITH MUCH WARMER TEMPERATURES OVER THE AREA AS WE HEAD
THROUGH NEXT WEEKEND. BOTH MODELS HAVE BEEN INCONSISTENT DURING
THIS TIME FRAME SO WE'LL HAVE TO WAIT TO SEE HOW THINGS PLAY OUT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 534 PM CDT SAT JUL 5 2014

THUNDERSTORM COVERAGE WILL SLOWLY INCREASE THROUGH THE EVENING
ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE TAF FORECASTS FOR
TIMING AND THREAT DETAILS.

&&

.HYDROLOGY...

ISSUED AT 318 PM CDT SAT JUL 5 2014

THE SIGNIFICANT AMOUNT OF RUNOFF GENERATED BY RECENT HEAVY
RAINFALL HAS CREATED A SUBSTANTIAL INCREASE IN STORAGE AT BOTH
ALAMEDA DAM AND LAKE DARLING. RELEASES FROM ALAMEDA DAM AND LAKE
DARLING DAMS WILL CAUSE MINOR TO MODERATE FLOODING ON THE SOURIS
RIVER DOWNSTREAM OF LAKE DARLING THROUGH EARLY NEXT WEEK.
BACKWATER FROM CANADA WILL CAUSE WESTHOPE TO REMAIN IN MAJOR
FLOOD THROUGH EARLY NEXT WEEK THEN FALL SLOWLY BACK TO MODERATE
BY MID TO LAKE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...WAA
LONG TERM...NH
AVIATION...AYD
HYDROLOGY...WAA
Hazardous weather outlook, Jul 5, 4:33 PM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT SAT JUL 5 2014

NDZ002>004-010>012-062245-
BURKE-RENVILLE-BOTTINEAU-MOUNTRAIL-WARD-MCHENRY-
533 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

AN OVERLAND FLOOD WARNING REMAINS IN EFFECT OVER PORTIONS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.

A FLOOD ADVISORY IS IN EFFECT FOR THE LAKE METIGOSHE AREA THROUGH
SATURDAY. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF
THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-013-018>023-025-033>037-041-042-044>048-050-051-062245-
ROLETTE-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
533 PM CDT SAT JUL 5 2014 /433 PM MDT SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-009-017-031-032-040-043-062245-
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
533 PM CDT SAT JUL 5 2014 /433 PM MDT SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:47 PM MDTSpecial Weather StatementBISMorton43 min
Jul 5, 4:43 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Jul 5, 5:40 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.